Alert archive / Tennessee / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Morristown, TN
NWS Morristown, TN issued this winter storm watch at Jan 31, 2021, 4:02 AM EST for 6 counties in Tennessee. It took effect at Feb 1, 2021, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 4:02 AM EST (09:02 UTC)
- In effect from
- Feb 1, 2021, 7:00 AM EST
- Expired
- Jan 31, 2021, 3:12 PM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 568 m²/s²
- 0-3 km storm-relative helicity
- 854 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WWUS44 KMRX 310902 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 402 AM EST Sun Jan 31 2021 TNZ041-043-045-072-074-087-312100- /O.NEW.KMRX.WS.A.0003.210201T1200Z-210202T1200Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 402 AM EST Sun Jan 31 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 10 to 12 inches are expected in the Smokies, with 6 to 9 inches possible elsewhere. * WHERE...Portions of east Tennessee. * WHEN...From Monday morning through Tuesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
315 WWUS44 KMRX 312012 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 312 PM EST Sun Jan 31 2021 ...Potent Winter Storm to Impact the Higher Terrain of East Tennessee and Southwest Virginia Sunday Night through Tuesday... .An upper disturbance will pivot across the region Sunday night fostering deep moisture amidst northwest flow through Tuesday morning or afternoon. This pattern will result in a prolonged period of snow showers leading to moderate to heavy snow in the high terrain. TNZ041-043-045-072-074-087-010500- /O.UPG.KMRX.WS.A.0003.210201T1200Z-210202T1200Z/ /O.NEW.KMRX.WS.W.0003.210201T0500Z-210202T1800Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 312 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches with locally higher amounts possible along the peaks and ridgetops. * WHERE...Portions of the east Tennessee mountains. * WHEN...From midnight tonight to 1 PM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ047-010500- /O.NEW.KMRX.WS.W.0003.210201T0500Z-210202T1800Z/ Southeast Carter- Including the city of Hampton 312 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 7 inches with slightly high amounts possible along the highest peaks and ridgetops. * WHERE...Portions of the east Tennessee mountains. * WHEN...From midnight tonight to 1 PM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ035-081-082-098-010500- /O.NEW.KMRX.WW.Y.0005.210201T0500Z-210202T0000Z/ Morgan-Sequatchie-Bledsoe-Marion- Including the cities of Pine Orchard, High Point, Petros, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 312 PM EST Sun Jan 31 2021 /212 PM CST Sun Jan 31 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 7 PM EST /6 PM CST/ MONDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches. * WHERE...Morgan, Sequatchie, Bledsoe and Marion Counties. * WHEN...From midnight EST /11 PM CST/ tonight to 7 PM EST /6 PM CST/ Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012-013-010500- /O.NEW.KMRX.WW.Y.0005.210201T0500Z-210202T1200Z/ Scott-Campbell- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, and Royal Blue 312 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Scott and Campbell Counties. * WHEN...From midnight tonight to 7 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ014>018-038>040-042-044-046-070-071-073-VAZ001-002-005-006-008- 010500- /O.NEW.KMRX.WW.Y.0005.210201T0500Z-210202T1800Z/ Claiborne-Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen- Northwest Cocke-Northwest Greene-Washington-Northwest Carter- Jefferson-Northwest Blount-North Sevier-Lee-Wise-Scott-Russell- Including the cities of Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 312 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches with locally higher amounts of 3 to 6 inches possible at the highest elevations of southwest Virginia and the East Tennessee foothills. * WHERE...Portions of east Tennessee and southwest Virginia. * WHEN...From midnight tonight to 1 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Jan 31, 3:50 AM EST, 12 minutes earlier.
Area forecast discussion, Jan 31, 3:50 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
350 AM EST Sun Jan 31 2021
.SHORT TERM...
Main forecast hazards for the short term are strong mountain winds
continuing this morning, and mixed precipitation across the high
terrain.
As of 08Z, area radar imagery shows much of the forecast area
underneath an expansive rain shield from increasing upper level
divergence and isentropic ascent on the 290-300K surface. Some of
this initial precipitation has been in the form of sleet but has
quickly turned to rain as the thermal profile continues to warm.
However, for areas across southwest Virginia, and the mountains
of East Tennessee it is a different story. Latest VAD wind profile
shows a very strong low level jet and warm air advection pattern
across the region. This continues to advect a pretty substantial
warm nose into the area. As a result, BUFr soundings depict 800mb
temperatures jumping nearly 5 degrees over the course of 3-5
hours. Before that however, wetbulb effect from a very dry
subcloud layer along with increased dynamic cooling aloft will
promote an initial snow or mixed p-type before the warmer air can
move in. In fact recent observations from LNP and VJI are showing
light to moderate snow. Cannot rule out minor snow or sleet
accumulations across the high terrain of southwest Virginia and
the mountains of East Tennessee through the morning hours.
The current NPW looks to be in good shape. A few observations have
reported wind gusts in excess of 60-70 mph in the high wind warning
area. 850mb flow starts to veer toward the south and southwest by
12Z which should lead to lower wind gusts across the high terrain.
Plan to leave the latest NPW going as is for now but this may
need to be cancelled early.
By 12Z most if not all areas should be seeing rain for p-types as
warmer air continues to advect northward. The initial wave
responsible for the AM showers will lift northeast this morning
with a break in precipitation expected. I wouldn't say all areas
will remain dry after sunrise, as a couple of showers are still
possible. I also wouldn't be surprised if some areas even see some
breaks in the cloud cover as a dry slot moves in late this
morning or early afternoon but most locations should remain mostly
cloudy to cloudy. Moving into tonight, a another lobe of upper
level energy drops south out of Kentucky and promotes additional
chances of precipitation although amounts look to remain light.
While initially much of this precipitation remains all rain, we
could see some transition to snow. Temperatures tonight will drop
into the upper 20's to mid 30's.
Diegan
.LONG TERM...(Monday through Saturday)...
Key Messages:
1. High confidence in significant snowfall above 2,500 in the east
TN mountains from Monroe up through Unicoi counties - early Monday
morning through Tuesday morning. Confidence is high enough to
proceed with a winter storm watch with this morning's forecast
package.
2. High confidence for accumulating snow, though lesser amounts, for
the northern plateau, southwest Virginia mountains, and into the
east TN mountains in Carter and Johnson counties.
3. Snow possible in TN valley for Monday morning through Tuesday
morning, but confidence is far lower.
Discussion:
Upper low over the Ohio river valley today will dig southeast as
shortwave dives southwest from the central plains into the deep south
and helps establish longwave trough over the Appalachian chain by
late tonight. This trough shifts to eastern seaboard by Monday
afternoon but does not pull away from the east coast until Canadian
shortwave drops into upstream side of trough and helps kick it off
to the east Wed night. This will set the stage for a prolonged
period of northwest flow over the forecast area, and subsequent
significant snowfall event over the east TN mountains.
Light snow will be ongoing over the mountains by Monday morning but
inbound vort lobe associated with upper low will kick off a 12 to
18hr period of moderate to heavy snow, at times, across the area.
Temps at H85 drop to -8C to -10C during this time and should help to
boost snowfall ratios into the mid teens most likely. This is
especially true given that saturation will extend well into/above
the DGZ, which is not typical of your average NW flow snowfall
event. Successive periods of 0.15 to 0.25" should therefore yield
some 7-10" snowfall amounts in the Smokies and adjacent TN mountain
zones Monday through Monday evening. Snowfall rates will taper off
tomorrow night into Tuesday morning, but an additional 2-4" would
certainly not be out of the question during that time. Moisture
thins out during the day Tuesday but one last vort lobe moving
through Tuesday evening may help snow showers continue, especially
in southwest VA and the far northeastern TN mountains, through
Tuesday night and early Wed morning. Storm total amounts of 10-12"
in the Smokies seem very reasonable, and may even be a bit
underdone, with 7-9" possible south of there into Monroe county and
also north of the Smokies into Unicoi county. It should be noted
here that these values will be for areas above 2,500 ft in
elevation. Below that, totals will likely be 40-50 percent lower.
Elsewhere, uncertainty in snowfall totals is a little higher. The
northern plateau, higher terrain of southwest Virginia, and the far
northeast TN mountains will all see accumulating snowfall. How much
is less certain than the mountains. At this point the forecast calls
for 1-3" in the plateau and southwest Virginia, and mountains of
Carter and Johnson counties in TN. In general this seems reasonable
for now. Accumulating snowfall in the TN valley is certainly
possible, north of the Knoxville metro area, but will be largely
dependent on precipitation rates I believe. In other words, suspect
there will be plenty of snow in the air, but unless there are bursts
of heavier precip rates I'm not sure there will be much chance for
it to stick during the day Monday. And as moisture thins out Monday
night into Tuesday, more typical NW flow snow shower activity will
limit how much QPF and thus the amount of snowfall, there is to be
had in the valley.
Precip comes to an end by Wed morning, with upper ridging building
in from the west. Dry conditions are expected Wed and Thu, but
another system will approach sometime late Thursday into Friday.
Uncertainty is fairly high with the arrival time of this system, but
the overall pattern setting up is one that will favor prolonged
period of rainfall across the forecast area.
CD
&&
.AVIATION...
06Z TAF DISCUSSION.
Area radar's beginning to show an expansive area of SHRA and RA
moving into the area. CIGS will gradually lower through the night
with MVFR CIGS expected by 09Z. Periods of heavy showers may drop
visibilities at times. Rain will begin to move out of the
terminals by sunrise with scattered showers expected through the
late morning hours. Otherwise MVFR to IFR CIGS are expected to
hold at all TAF sites through the end of the period. Gusty winds
at CHA should continue for a few hours before beginning to
subside. Elsewhere southwest winds of 5 to 10 knots is expected.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 58 34 38 29 41 / 40 30 30 10 0
Knoxville McGhee Tyson Airport, TN 55 33 36 28 37 / 40 60 60 40 20
Oak Ridge, TN 51 33 36 27 38 / 30 30 40 20 10
Tri Cities Airport, TN 50 32 35 25 33 / 50 60 70 60 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until noon EST today for Johnson-Southeast Carter-
Unicoi.
Winter Storm Watch from Monday morning through Tuesday morning
for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier
Smoky Mountains-Southeast Greene-Southeast Monroe-Unicoi.
High Wind Warning until noon EST today for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe.
VA...NONE.
&&Hazardous weather outlook, Jan 31, 4:00 AM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 400 AM EST Sun Jan 31 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 400 AM EST Sun Jan 31 2021 /300 AM CST Sun Jan 31 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong southerly mountain wave winds will continue this morning with sustained winds of 25 to 35 mph expected, gusting as high as 60 to 70 mph. These winds will weaken late this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of moderate to heavy snowfall are expected in the east Tennessee mountains between Monroe and Unicoi counties Monday through Tuesday, with occasional snow showers continuing through Tuesday night. Storm total snowfall amounts could exceed 10-12 inches in parts of the Smokies, with slightly lower amounts in the adjacent east Tennessee mountains. Elsewhere, from the northern plateau into southwest Virginia, and the far northeast Tennessee mountains of Carter and Johnson counties, snow showers will affect these areas through that same time period. However, accumulations are expected to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but snowfall reports Monday through Tuesday are welcomed.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:12 PM EST | Winter Storm Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 46 hr |
| Jan 31, 3:12 PM EST | Winter Weather Advisory | MRX | Bledsoe, Blount, Campbell, Carter, Claiborne, Cocke and 16 more | 46 hr |
Nearby
Winter Storm Watches in Tennessee, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.